Washington, 2021Wildfire in Washington, July 22 to 27, 2021
July 22 to 27, 2021 · NWS OTX · 1 event in 1 county or zone
Active thunderstorms moved over eastern Washington, especially Whitman County, late July 21st. The high lightning frequency, with numerous positive strikes, ignited the Steptoe Canyon Fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Active thunderstorms moved over eastern Washington, especially Whitman County, late July 21st. The high lightning frequency, with numerous positive strikes, ignited the Steptoe Canyon Fire. High temperatures over 100 degrees and dry conditions in the days following fueled the fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 22, 1:36 AM PST, 24 minutes earlier.
Area forecast discussion, Jul 22, 1:36 AM PST, 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
236 AM PDT Thu Jul 22 2021
.SYNOPSIS...
Thursday and Friday will feature high temperatures in the 80s.
Above average readings will return this weekend and early next
week, with highs well into the 90s. Otherwise the forecast
remains dry and occasionally breezy. Wildfire smoke will also
continue to impact portions of the Inland Northwest.
&&
.DISCUSSION...
Today through Friday night: A shortwave trough of lower pressure
will brush across the region today. The upper level jet will be on
its way out of the region through the afternoon and pressure
gradients weakening with winds becoming lighter compared to
yesterday. It will be very dry though with dew points crashing
behind yesterday's cold front passage. This dry air has pushed
completely across the region with dew points at mountain peaks in
the Panhandle down into the upper 20s (see Mullan Pass ASOS).
Afternoon mixing will bring this drier air down to the surface. In
the absence of wind though, we are not looking at critical fire
weather conditions. The dry air is expected to result in increased
fire activity for mid and upper slopes through the night both
Thursday and Friday. This will keep smoke and haze around.
Northwesterly winds down the Methow Valley is expected to bring
smoke down over the Moses Lake Area by the morning hours today.
Then westerly winds carrying this smoke east into the Palouse,
Spokane Area, Northeast Mountains and into the Idaho Panhandle. It
doesn't appear that smoke will be too thick though, so I don't
anticipate a high impact due to air quality issues. Afternoon
mixing should diffuse this smoke a bit as well. Temperatures will
remain "cool" today with highs in the 80s region wide. If smoke
wasn't a concern, I would be confident to say that today would be
a great day to enjoy some outdoor activities. Low temperatures
across the northern mountain valleys will feel on the cool side
getting down into the lower 40s for the colder pockets like
Republic, Chewelah, Deer Park, and near Priest Lake. Then a bit of
a bounce back in temperatures on Friday with highs in the mid to
upper 80s. /SVH
Saturday to Wednesday: Dry, hot conditions continue. This weekend
a ridge builds with deep dryness, supporting a cloud and rain
free period. Ongoing wildfires will bring areas of smoke and
haze. The higher concentrations are expected near the north
Cascades, SE WA and lower ID, near the most active fires.
Next week the ridge axis shifts east and a SW flow starts drawing
on monsoonal moisture, leading to increased cloud cover over SE
WA to lower ID although largely in the middle to upper atmosphere.
Any impulses that may track by in this flow will have little to
no instability to work with. So the forecast remains dry. Yet it
will be watched for any thunderstorm potential as we get closer.
Look for occasionally breezy conditions, initially near the
Cascade gaps then expanding across the Columbia Basin to the ID
border next week. Speeds are forecast to be 5-15 mph in the
afternoon, with gusts to 20-30 mph highest near the Cascade gaps.
Coupled with afternoon RHs in the teens and poor recoveries at
night, this could impact any ongoing or new wildfires. /Cote'
&&
.AVIATION...
06Z TAFS: The winds and dry conditions today will begin to taper
off overnight before becoming breezy to gusty later Thursday.
Established fires in the Methow Valley will have smoke push south
and east into Spokane, Deer Park, and Coeur d'Alene Thursday
morning. Higher altitude smoke moving northward across southeast
Washington and into the Idaho Panhandle will also produce hazy
skies around Lewiston and Pullman. /Dewey
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 81 53 85 57 91 60 / 0 0 0 0 0 0
Coeur d'Alene 80 50 84 55 90 57 / 0 0 0 0 0 0
Pullman 77 41 81 48 88 54 / 0 0 0 0 0 0
Lewiston 87 55 90 62 96 65 / 0 0 0 0 0 0
Colville 84 44 87 48 92 51 / 0 0 0 0 0 0
Sandpoint 81 44 85 51 87 53 / 0 0 0 0 0 0
Kellogg 79 56 81 59 86 62 / 0 0 0 0 0 0
Moses Lake 83 51 88 56 94 59 / 0 0 0 0 0 0
Wenatchee 85 61 88 64 95 66 / 0 0 0 0 0 0
Omak 84 54 88 61 96 63 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 21, 5:12 AM PST, 20 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
612 AM PDT Wed Jul 21 2021
WAZ034-038-041>044-221315-
Moses Lake Area-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
612 AM PDT Wed Jul 21 2021
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Rapid spread of new or existing fires will be possible this
afternoon and evening with breezy westerly winds and dry
conditions.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
No hazardous weather is expected at this time.
IDZ001>004-026-027-WAZ031>033-035>037-221315-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
612 AM PDT Wed Jul 21 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
High based thunderstorms this morning into the early afternoon.
New fire starts from lightning will be possible. Dry and breezy
conditions expected in the afternoon and evening after the
lightning this morning. New or existing fires may spread rapidly
today.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
No hazardous weather is expected at this time.
Wildfire, Washington Palouse
- When
- July 22, 2:00 AM PST to July 27, 11:59 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
The Steptoe Canyon Fire started on July 21st and burned a total 2,605 acres before it was contained on July 27th. The cause of ignition was due to lightning from thunderstorms that passed through the area that evening. There were homes, rangeland, and crops threatened. There are no known homes lost or injuries from the fire. The cost of the firefighting resources required to contain the fire was calculated at 550,000 dollars.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arizona, July 22 to 24, 20211 death · $2.9 million · 61 kt wind · 15 events
- Flash Flooding and Damaging Winds in Arizona, July 22 to 23, 2021$1.5 million · 70 kt wind · 26 events
- Debris Flows in Colorado, July 22, 2021$3.3 million · 3 events
- Flash Flooding and Damaging Winds in Nevada, July 22 to 26, 2021$429,000 · 68 kt wind · 17 events
- Flash Flood in New Mexico, July 22, 2021$100,000 · 1 event
- Damaging Winds in North Dakota, July 22, 2021$35,000 · 61 kt wind · 4 events
- Flash Flooding and Flooding in California, July 22 to 29, 2021$12,000 · 22 events
- Flash Flooding in Colorado, July 22, 2021$20,000 · 2 events
- Hail and Damaging Winds in Montana, July 22, 20211.5 in hail · 15 events
- Damaging Winds in South Dakota, July 22, 202179 kt wind · 10 events
- Flooding and Damaging Winds in Florida, July 22, 202150 kt wind · 7 events
- Damaging Winds in Montana, July 22, 202163 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972589.